Everyone seems to understand that someone who is hyperthyroid or overmedicated on thyroid hormone will have a fast heart rate. Thyroid hormone speeds up metabolism, so the heart beats faster. What few understand is that a fast heart rate can also result when someone is severely hypothyroid. If neither the doctor nor patient understands this, then a patient presenting with a fast heart rate, high blood pressure, and anxiety may incorrectly receive a hyperthyroid diagnosis, when they are actually severely hypothyroid. They may be prescribed beta blockers for their blood pressure and benzodiazepines for their anxiety, when what they really need is thyroid hormone. The adrenal glands secrete noradrenaline to compensate for the lack of thyroid hormone, and noradrenaline raises the heart rate. Unfortunately, it’s hard to secrete just a little noradrenaline, so the heart rate becomes elevated, blood pressure rises, and the person feels anxious. TSH may be normal, but low Free T3 and Free T4 levels and a low body temperature confirm the hypothyroid state. My heart rate was 100 bpm (beats per minute) and blood pressure 170/100 when I was only taking ½ grain of desiccated thyroid. Raising my dose brought everything back into the normal range.
If a hypothyroid patient with iron deficiency anemia starts thyroid hormone, they may also have palpitations, nervousness, and feelings of restlessness. It’s not that their dose is too high, but that their iron is too low. Adequate iron is required for thyroid metabolism. Patients given supplemental iron for 4-7 weeks have later been able to restart and tolerate thyroid hormone. More information and references are here: http://tiredthyroid.com/feeling-hyper-when-hypo.html
Heart rate is easily measured, and is a good guideline to use when raising someone’s thyroid dose. Normally, as thyroid levels rise, heart rate rises. In fact, a low heart rate, or bradycardia, is a sign of hypothyroidism. It is only at the extremes of hypothyroidism and hyperthyroidism that heart rate becomes elevated. If you are taking over 2+ grains of desiccated thyroid or a significant amount of T3, and your resting heart rate is consistently over 90 bpm, your thyroid dose may need adjusting. Don’t ignore this sign.